Maine, 2003

Winter Storm in Maine, December 7 to 8, 2003

December 7 to 8, 2003 · NWS CAR · 5 events in 5 counties and zones

to Nova Scotia brought heavy snow and near blizzard conditions to the region. through the 7th before tapering to snow showers during the early morning hours of the 8th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking from the Mid Atlantic Coast...through the Gulf of Maine...to Nova Scotia brought heavy snow and near blizzard conditions to the region. Snow began during the evening of the 6th then continued...heavy at times...through the 7th before tapering to snow showers during the early morning hours of the 8th. Winds of 20 to 30 mph combined with the heavy snow to produce near blizzard conditions at times during the height of the storm. Storm total snow accumulations generally ranged from 12 to 20 inches at lower elevation areas. Persistent upsloping winds into the mountains enhanced accumulations across higher terrain areas where total snow accumulations of 20 to 35 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 7, 5:48 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 7, 5:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
548 AM EST SUN DEC 7 2003

.SYNOPSIS...STRONG LOW PRESSURE WILL TRACK FROM CAPE COD SOUTH OF
NOVA SCOTIA TODAY AND TONIGHT. THE LOW WILL CONTINUE SOUTH OF
NEWFOUNDLAND ON MONDAY WHILE HIGH PRESSURE BUILDS ACROSS THE AREA.
THE HIGH WILL REMAIN OVER THE REGION TUESDAY THEN MOVE EAST
WEDNESDAY WHILE A TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST.
THE LOW WILL DRAW A WARM FRONT THROUGH LATE WEDNESDAY AND A COLD
FRONT THROUGH LATE THURSDAY WHILE TRACKING NORTH OF THE STATE.

DISCUSSION...

SHORT RANGE (TODAY AND TONIGHT):

CURRENT SURFACE ANALYSIS INDICATED INTENSE LOW PRESSURE CENTERED
NEAR CAPE COD. THE LOW WILL TRACK SLOWLY EAST ACROSS THE SOUTHERN
GULF OF MAINE TODAY...THEN CONTINUE MOVING EAST MORE RAPIDLY TONIGHT.
KCBW 88D INDICATES AN AXIS OF HEAVIER SNOW ACROSS CENTRAL PORTIONS
OF THE FORECAST AREA...WITH LIGHTER SNOWS TO THE NORTH AND SOUTH.
THE AXIS OF HEAVIER SNOW WILL CONTINUE TO ROTATE NORTHWEST ACROSS
THE FORECAST AREA THIS MORNING...THEN PERSIST ACROSS THE REGION
THIS AFTERNOON. MODELS INDICATE THE BETTER 850-500 MB LAYER
Q-VECTOR CONVERGENCE ACROSS EASTERN PORTIONS OF THE FORECAST
AREA THIS MORNING...MOVING EAST DURING THE AFTERNOON. THE
STRONGEST ISENTROPIC ASCENT ALSO OCCURS EARLY TODAY...THEN
DIMINISHES DURING THE AFTERNOON. UPPER LEVEL JET SUPPORT ALSO
DIMINISHES DURING THE AFTERNOON. WATER VAPOR IMAGERY AND MODELS
INDICATE SOME DRY-SLOTTING ACROSS DOWNEAST AREAS TODAY.

THE HEAVIEST SNOWS TODAY WILL OCCUR ALONG THE DEFORMATION AXIS
WHICH WILL REMAIN ACROSS THE FORECAST AREA. THE SNOW WILL
DIMINISH TONIGHT. EXPECT TOTAL STORM SNOW ACCUMULATIONS OF 6 TO
10 INCHES ACROSS NORTHWEST AREAS AND 8 TO 12 INCHES ACROSS
NORTHEAST AREAS. TOTAL ACCUMULATIONS OF 10 TO 18 INCHES ARE EXPECTED
ACROSS CENTRAL AREAS AND INTERIOR DOWNEAST AREAS...WITH LOCALIZED
ACCUMULATIONS UP TO 24 INCHES POSSIBLE. TOTAL ACCUMULATIONS OF 10
TO 18 INCHES ARE ALSO EXPECTED ALONG THE DOWNEAST COAST.

STRONG GUSTY WINDS WILL PRODUCE EXTENSIVE BLOWING AND DRIFTING SNOW
ACROSS THE FORECAST AREA TODAY AND TONIGHT...WITH VISIBILITIES
FREQUENTLY BELOW A QUARTER MILE WITH WHITEOUT CONDITIONS. THUS...A
BLIZZARD WARNING REMAINS IN EFFECT ACROSS DOWNEAST AREAS TODAY
THROUGH TONIGHT. ACROSS THE NORTH WHERE THE SNOW WILL LINGER...THE
BLIZZARD WARNING REMAINS IN EFFECT TODAY THROUGH EARLY MONDAY.

HIGH TEMPERATURES TODAY WILL RANGE FROM 15 TO 20 NORTHWEST TO THE
LOWER 30S ALONG THE DOWNEAST COAST. LOW TEMPERATURES TONIGHT WILL
RANGE FROM AROUND 15 NORTHWEST TOP THE MID 20S ALONG THE DOWNEAST
COAST.

MEDIUM RANGE (MONDAY THROUGH THURSDAY):

ANY LIGHT SNOW LINGERING IN THE EASTERN CWA WILL TAPER OFF EARLY
MONDAY MORNING WHILE SKIES CLEAR AND HIGH PRESSURE BUILDS IN. HIGH
PRESSURE...CLEAR SKIES AND FRESH SNOW WILL ALLOW TEMPERATURES TO
FALL INTO THE SINGLE DIGITS TO NEAR ZERO IN MOST AREAS WITH TEENS IN
COASTAL DOWNEAST AREAS. THE HIGH WILL MOVE EAST WEDNESDAY AND
THURSDAY WHILE LOW PRESSURE LIFTING OUT OF THE GULF COAST STATES
TRACKS WEST OF THE REGION. WARM ADVECTION PRECIPITATION COULD DEVELOP
IN THE FORM OF LIGHT SNOW AND SLEET ON WEDNESDAY...POSSIBLY CHANGING
TO FREEZING RAIN WITH TEMPERATURES REMAINING COLD NEAR THE SURFACE
AND WARMING ALOFT. FOLLOWING DRY SLOTTING WEDNESDAY NIGHT...SOUTH
WINDS WILL MIX SOME WARM AND HUMID AIR DOWN ON THURSDAY WITH SHOWERS
LIKELY WITH THE APPROACHING COLD FRONT. THE WARMER AIR OVER SNOW
COVER WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE ON
THURSDAY. THE COLD FRONT SHOULD CROSS THE AREA THURSDAY EVENING
FOLLOWED BY COOLER AND DRYER CONDITIONS.

AVIATION...

CIGS/VSBYS IFR/LIFR ACROSS DOWNEAST AREAS WILL ALSO AFFECT NORTHERN
AREAS OVER THE NEXT FEW HOURS. IFR/LIFR CIGS/VSBYS WILL CONTINUE
THROUGH THE REST OF TODAY WITH SLOW IMPROVEMENT LATER TONIGHT WHILE
THE PRECIP SHIELD ROTATES NORTHEAST.

MARINE...

WILL CONTINUE STORM WARNING TODAY WITH TIGHT GRADIENT ON NORTH SIDE
OF LOW JUST SOUTH OF THE GULF OF MAINE. WINDS WILL SLOWLY DIMINISH
TONIGHT WHILE THE LOW MOVES EAST BUT WILL MAINTAIN GALE WARNINGS INTO
MONDAY MORNING SINCE GRADIENT WILL BE SLOW TO WEAKEN.

.CAR...BLIZZARD WARNING ZONES 10-11-15>17-29>32 TODAY THROUGH
       TONIGHT.
       BLIZZARD WARNING ZONES 1>6 TODAY THROUGH EARLY MONDAY.
       STORM WARNING FOR THE COASTAL WATERS TODAY.
       GALE WARNING FOR THE COASTAL WATERS TONIGHT INTO MONDAY.

SHORT TERM: NORCROSS
MEDIUM/LONG TERM: BLOOMER
AVIATION/MARINE: WOLFE
Hazardous weather outlook, Dec 6, 6:21 AM EST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
621 AM EST SAT DEC 6 2003

MEZ001>006-010-011-015>017-029>032-061400-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
621 AM EST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

RAPIDLY INTENSIFYING LOW PRESSURE WILL LIFT FROM THE MID ATLANTIC
REGION TOWARD THE SOUTHERN NEW ENGLAND COAST TODAY...THEN TRACK SOUTH
OF THE GULF OF MAINE TONIGHT. SNOW WILL EXPAND NORTHWARD ACROSS THE
REGION TODAY...BECOMING HEAVY AT TIMES. SNOW...HEAVY AT TIMES...WILL
THEN PERSIST TONIGHT. WINDS WILL ALSO INCREASE LATER TODAY. WINDS ARE
EXPECTED TO INCREASE TO SUSTAINED SPEEDS OF 35 TO 45 MPH...WITH
HIGHER GUSTS...ACROSS CENTRAL AND DOWNEAST AREAS LATER THIS AFTERNOON
THEN PERSIST AT SIMILAR SPEEDS TONIGHT. ACROSS NORTHERN
AREAS...SUSTAINED WINDS ARE EXPECTED TO INCREASE TO 20 TO 30
MPH...WITH HIGHER GUSTS THIS AFTERNOON THEN PERSIST AT SIMILAR SPEEDS
TONIGHT.

THE COMBINATION OF STRONG WINDS AND SNOW WILL PRODUCE NEAR ZERO
VISIBILITIES AND WHITEOUT CONDITIONS AT TIMES ACROSS THE REGION.
THUS...A BLIZZARD WARNING IS IN EFFECT FOR DOWNEAST AREAS THIS
AFTERNOON THROUGH SUNDAY EVENING. ACROSS CENTRAL AREAS A BLIZZARD
WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY NIGHT...WHILE ACROSS THE
NORTH A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY
NIGHT. PLEASE SEE THE PWMWSWCAR PRODUCT FOR ADDITIONAL INFORMATION
RELATING TO THE BLIZZARD WARNING AND WINTER STORM WARNING AND SNOW
ACCUMULATIONS.

IN ADDITION...WINDS WILL INCREASE TO GALE LEVELS ACROSS THE COASTAL
WATERS TODAY. WINDS ARE EXPECTED TO INCREASE TO STORM FORCE ACROSS
THE COASTAL WATERS TONIGHT. PLEASE SEE THE COASTAL WATERS FORECAST
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION RELATING TO MARINE
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

HEAVY SNOW AND STRONG WINDS ARE EXPECTED TO CONTINUE SUNDAY THROUGH
SUNDAY NIGHT...WITH BLIZZARD WARNINGS AND WINTER STORM WARNINGS
REMAINING IN EFFECT THROUGH SUNDAY NIGHT.

A STORM WARNING IS EXPECTED TO CONTINUE ACROSS THE COASTAL WATERS
SUNDAY...WITH GALE FORCE WINDS THEN PERSISTING SUNDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION AND AMATEUR RADIO NETS ARE REQUESTED TO PROVIDE
ANY SNOW TOTALS AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Washington

When
December 7, 6:00 AM EST to December 8, 2:00 AM EST
Where
Northern Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Southern Penobscot

When
December 7, 6:00 AM EST to December 8, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Southern Piscataquis

When
December 7, 6:00 AM EST to December 8, 2:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Central Penobscot

When
December 7, 6:00 AM EST to December 8, 2:00 AM EST
Where
Central Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Central Piscataquis

When
December 7, 6:00 AM EST to December 8, 2:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328074, 5328075, 5328076, 5328917, 5328918.